Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 4, NWS Sacramento, CA

July 19, 2014Plumas County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 19, 2014, 7:44 PM PDT for Plumas County, California. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2014, 7:44 PM PDT (02:44 UTC)
Expired
Jul 19, 2014, 8:15 PM PDT
In force
31 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Plumas County, CA

The radar

The Beale AFB radar (KBBX), 102 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:55 PM PDTTSTM WND GST 40Chester, CASPOTTER REPORTED PEA SIZED HAIL, ROADWAY FLOODING, 40MPH WIND GUSTS, FREQUENT LIGHTNING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
3636 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 200244
SVRSTO
CAC063-200315-
/O.NEW.KSTO.SV.W.0004.140720T0244Z-140720T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
744 PM PDT SAT JUL 19 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF CHESTER...

* UNTIL 815 PM PDT

* AT 736 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM...NEAR CHESTER...AND MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE AFFECTING...
  CHESTER AND LAKE ALMANOR

* LARGE HAIL IN EXCESS OF AN INCH...VERY HEAVY RAIN...AND WIND GUSTS
  IN EXCESS OF 50 MPH ARE POSSIBLE WITH THIS STORM.

* BOATERS ON LAKE ALMANOR SHOULD SEEK SHELTER IMMEDIATELY.

LAT...LON 4044 12106 4038 12105 4026 12106 4024 12101
      4022 12100 4016 12133 4042 12137
TIME...MOT...LOC 0241Z 092DEG 17KT 4033 12118

$$

JHM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:52 PM PDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 19, 2:52 PM PDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
252 PM PDT Sat Jul 19 2014

.Synopsis...
An upper level disturbance moves northward into northern
California tonight and Sunday with the greatest probability for
thunderstorms over mountains. The overnight activity may only
trigger sprinkles or a few showers over the valley tonight into
early Sunday. An offshore trough may trigger thunderstorms over
Shasta/Plumas county areas Monday.

&&

.Short Term Discussion (Today through Tuesday)...
Monsoonal moisture will continue to spread northward over the
region this weekend. The moisture is being directed northward from
a weak upper level low off the coast and high pressure over the
southwest. Models indicate an increase in moisture moving north
over the area later today and this evening. Model soundings
indicate very moist profiles and the potential for heavy rainfall
with thunderstorms. The greatest instability will be over the
mountains but a wave moving northward late this evening into
Sunday morning will bring a chance of showers to the lower
elevations along with possible isolated thunderstorms. The
disturbance will move northward through the region on Sunday but
linger over the northern areas for Monday. That feature combined
with a low pressure trough deepening along the coast may enhance
activity over the northern areas both Sunday and Monday. Increased
cloud cover for Sunday and Monday will bring cooler temperatures.

The low will deepen along the coast on Tuesday and may continue to
bring afternoon thunderstorms to the northern mountain areas. Good
onshore flow will continue the next several days and temperatures
will be below normal for this time of year.

.Extended Discussion (Wednesday through Saturday)

Upper low forecast by extended models to move through the PacNW
Wednesday into early Thursday with southern portions of the trough
extending into NorCal. Main impact appears to be minor synoptic
cooling with an increased onshore flow. 4 corners high then
progged to gradually build northwestward back into NorCal for a
warming trend beyond midweek. Triple digit heat appears to return
to portions of the Central Valley by Friday with additional
warming into the weekend. Will need to watch for the potential of
monsoonal moisture to make its way into forecast area late in the
period but for now will keep a dry forecast through day 7.

&&

.Aviation...

Subtrpl mstr lifts ovr the fcst area fm the S ovr the nxt 24 hrs
with sct-bkn clds genly AOA 120 amsl. Isold/Sct tstms alg Siernev crest
and hyr elevs of Wrn Plumas and Ern Shasta cntys thru abt 05z Sun
otrw VFR conds. S-E flow alf with lcl Wly sfc wnd gsts to 30 kts
poss ovr hyr mtn trrn til 05z, stgr nr stms, and thru Delta ovngt.

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jul 19, 2:11 PM PDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
211 PM PDT SAT JUL 19 2014

CAZ069-192200-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
211 PM PDT SAT JUL 19 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHEASTERN AMADOR COUNTY IN CENTRAL CALIFORNIA
  EAST CENTRAL EL DORADO COUNTY IN CENTRAL CALIFORNIA
  SOUTHWESTERN ALPINE COUNTY IN CENTRAL CALIFORNIA
  EXTREME NORTH CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA

UNTIL 300 PM PDT

AT 207 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EBBETTS PASS THIS STORM WAS NEARLY
STATIONARY. OTHER THUNDERSTORMS ARE DEVELOPING NEAR THE CREST AND
WILL CONTAIN HEAVY RAIN...HAIL AND FREQUENT LIGHTNING THROUGH THE
AFTERNOON.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   LOOKOUT PEAK AND HERMIT VALLEY BASIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3838 11983 3874 12020 3882 12003 3880 12001
      3876 11999 3874 12000 3873 11998 3869 11997
      3845 11968
TIME...MOT...LOC 2110Z 081DEG 2KT 3850 11980

RB
Special weather statement, Jul 19, 4:09 PM PDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
409 PM PDT SAT JUL 19 2014

CAZ069-200000-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
409 PM PDT SAT JUL 19 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN ALPINE COUNTY IN CENTRAL CALIFORNIA
  NORTH CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA

UNTIL 500 PM PDT

AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN RURAL AREAS SOUTH OF HIGHWAY 108...AND SOUTH
OF DARDANELLE AND EAST OF STRAWBERRY. THIS STORM WAS NEARLY
STATIONARY.

ANOTHER STORM ALONG THE MONO AND TUOLUMNE COUNTY BORDER IS MOVING TO
THE WEST AND COULD MERGE WITH THE STORM IN EASTERN TUOLUMNE COUNTY
AS WELL.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN TUOLUMNE COUNTY...

LAT...LON 3809 11974 3808 11980 3819 11997 3834 11988
      3842 11965 3835 11962 3828 11963 3825 11960
      3820 11961 3818 11959
TIME...MOT...LOC 2306Z 038DEG 2KT 3819 11971

JHM
Special weather statement, Jul 19, 7:31 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
731 PM PDT SAT JUL 19 2014

CAZ068-200300-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
731 PM PDT SAT JUL 19 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA
  NORTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA

UNTIL 800 PM PDT

AT 730 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF CHESTER LAKE ALMANOR..MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND DANGEROUS LIGHTNING.

BOATERS ON LAKE ALMANOR SHOULD IMMEDIATELY SEEK SHELTER. DO NOT BE
ON A LAKE DURING ELECTRICAL STORMS.

LOCATIONS IMPACTED INCLUDE...
   CHESTER...
   ALMANOR...INCLUDING LAKE ALMANOR

LAT...LON 4046 12120 4046 12106 4044 12104 4027 12105
      4022 12098 4021 12098 4015 12129 4031 12135
      4042 12137
TIME...MOT...LOC 0230Z 114DEG 13KT 4033 12111

JHM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:00 PM PDTFlash Flood WatchSTOTuolumne8 hr
Jul 20, 1:07 PM PDTFlash Flood WarningSTOTuolumne6 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.